Minnesota, 2022

Hail in Minnesota, May 9, 2022

May 9, 2022 · NWS FSD · 2 events in 1 county or zone

Scattered thunderstorms developed in south central South Dakota the last half of the night, and moved northeast along the nose of a strong low-level jet toward east central South Dakota and southwest Minnesota after sunrise. Elevated instability of 1000-2000J/kg and deep-layer elevated shear of 30-40 knots led to organization of storms into multicell structures capable of spotty large hail and…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$50,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Scattered thunderstorms developed in south central South Dakota the last half of the night, and moved northeast along the nose of a strong low-level jet toward east central South Dakota and southwest Minnesota after sunrise. Elevated instability of 1000-2000J/kg and deep-layer elevated shear of 30-40 knots led to organization of storms into multicell structures capable of spotty large hail and damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 9, 5:27 AM CST, 18 minutes earlier.

Area forecast discussion, May 9, 5:27 AM CST, 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
627 AM CDT Mon May 9 2022

.SHORT TERM...(Today and Tonight)
Issued at 349 AM CDT Mon May 9 2022

Ongoing strong-severe convection over western portions of the
forecast area expected to lift north of our Highway 14 corridor
counties by 12Z or shortly thereafter, though spotty trailing
showers may linger in northern areas through mid-morning before the
associated mid-level wave slides through.

After any early morning storm threat, the main challenges for today
will focus on temperatures/winds and any associated fire weather
concerns.

50kt southerly low level jet lifts through northwest IA/southwest MN
this morning. This are currently quite stable, owing to a broad low
stratus deck across the region. However, shortly after sunrise, the
low level jet does promote shallow mixing, which will aid in drawing
some of the stronger winds to the surface. May be a bit marginal at
first, especially away from the higher elevations, but RAP/HRRR
continue to support a few near-advisory level gusts in the southerly
flow across our far eastern areas mid-morning to early afternoon.
Stronger winds more likely to mix down across the western/northern
CWA, as flow turns more west-southwesterly with the passing wave and
leading pre-frontal trough/dry line. Even mixing to just 4-5kft AGL
taps into 45-50kt winds, which supports advisory level gusts in this
area through sunset as well. All that to say existing wind advisory
areas look reasonable and am not planning any changes.

Pre-frontal temperatures could get quite warm today, as 850mb temps
warm near or above 20C in areas east of the IA/MN Hwy 60 corridor.
This is supportive of highs in the upper 80s/near 90, though the
initial rise will be a bit slow due to the aforementioned stratus.
Cool front moves across the CWA through the day, with initial 850mb
cold advection reaching our far western counties by late morning,
and our far east by mid-afternoon. This could allow temperatures to
start falling off from daytime highs a bit sooner than our typical
early May diurnal range, but still looking for highs ranging from
those near-90 readings in northwest Iowa, to around 70 from Huron to
Chamberlain.

Along with the stronger winds, good mixing should tap into dry air
above 850mb. Although we've had areas of decent rain in the past
week or two, continued drought conditions and abnormally dry soil
moisture conditions, especially east of a Lake Andes-Brookings line,
support hedging toward the drier side of dew point guidance for this
afternoon. This yields very dry RH values from around Yankton east
into much of northwest Iowa this afternoon. Fortunately, at the time
of peak heating/lowest humidity, winds in this area should be lower
than areas farther to the north. However, still see a potential for
gusts 25-35 mph, so any areas which are still lagging in sufficient
green-up or have areas of tall dormant grasses could see very high
or even extreme fire danger conditions.

Winds drop off fairly quickly after sunset, with approaching surface
ridge allowing for light winds swinging around to the north tonight.
The dry air which filters in through the afternoon should lead to a
comfortable night in most areas, with lows in the 40s to lower 50s.

.LONG TERM...(Tuesday through Sunday)
Issued at 349 AM CDT Mon May 9 2022

Tuesday should be a pleasant day, with relatively light north to
northeast winds (10-20 mph), low humidity levels and seasonably
mild high temperatures in the 70s-lower 80s.

Midweek, we are still looking for a significant warm-up as an
anomalously strong mid-upper level ridge builds through the
Mississippi Valley. Most models keep our forecast area on the
northwest periphery of the ridge axis, which could keep us out of
the hottest portion of the air mass, but should still support near
record or record temperatures Wednesday through Thursday.

This will also place us near a somewhat active southwest flow.
Extremely difficult to have any confidence in specific timing or
location of any waves traversing this southwest flow which may
trigger some convective activity, and as a result, will stick with
the blended pops which show periodic chances Wednesday through
Thursday night.

For Wednesday, will have to monitor trends on timing of a warm
front lifting north with an associated mid-level wave. Areas near
and north of this warm front will see the potential for a few
severe storms Wednesday afternoon/evening, as very steep mid-level
lapse rates will provide plenty of instability. Given proximity
of the upper level ridge to our east, deep layer shear is the
strongest well west and north of our area. However, presence of
the low level boundary potentially interacting with a weak wave
lifting north will support at least an isolated severe threat
Wednesday.

Stronger trough swings northeast across the Rockies, shoving the
upper ridge axis a bit farther east, and allowing stronger winds
aloft/stronger shear to shift eastward as well. Associated surface
low could drag a boundary into our western CWA by late Thursday,
which will provide another chance for possible severe storms. This
upper trough lingers over central Canada and the Upper Midwest
into next weekend, providing for a return to near, or even a bit
below normal temperatures for Friday through Sunday, with spotty
precipitation chances.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 626 AM CDT Mon May 9 2022

Widespread MVFR ceilings blanket the area to start this TAF
period, with an area of thunderstorms near Hwy 14 east of KHON
exiting to the north by 12Z or shortly thereafter. Stratus should
slowly clear through early afternoon most areas, leaving VFR
conditions for the balance of the period.

Gusty southerly winds become west-southwesterly with passage of a
boundary. Wind gusts both ahead of behind the boundary could reach
30-40kt at times, strongest from south central SD toward southwest
MN, mainly north of I-90. The gusty winds will subside fairly
quickly toward sunset this evening, becoming light west-northwest
tonight.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 10 AM this morning to 8 PM CDT this evening
     for SDZ038>040-050-052>060-063-064.

MN...Wind Advisory until 4 PM CDT this afternoon for MNZ081-089-090.

     Wind Advisory until 8 PM CDT this evening for MNZ071-072-080-097.

IA...Wind Advisory until 4 PM CDT this afternoon for IAZ002-003-013-
     014-022.

NE...NONE.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...JH
Hazardous weather outlook, May 9, 3:51 AM CST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
451 AM CDT Mon May 9 2022

MNZ071-072-080-097-SDZ038>040-050-052>060-063-064-101000-
Lincoln-Lyon-Murray-Pipestone-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-
451 AM CDT Mon May 9 2022

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Isolated thunderstorms will move across areas west of Highway 81
early this morning. Gusty winds and small hail will be possible
with the strongest storms.

Increasing west-southwest winds are expected by late morning and
afternoon, with gusts to 50 mph possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A sharp rise in temperatures is expected Wednesday and Thursday.
Heat index readings may climb between 85 and 90 degrees.

Scattered thunderstorms may be possible Wednesday and Thursday,
with better focus for thunderstorms on Thursday. A few strong to
severe storms could be possible in this timeframe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ081-089-090-098-NEZ013-014-
SDZ061-062-065>071-101000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Cottonwood-Nobles-Jackson-Rock-Dixon-
Dakota-McCook-Minnehaha-Hutchinson-Turner-Lincoln-Bon Homme-
Yankton-Union-
451 AM CDT Mon May 9 2022

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...Today and Tonight

Southerly wind gusts of 40 to 45 mph will be possible in portions
of northwest Iowa and southwest Minnesota through early this
afternoon, with gusts of 30 to 40 mph after winds change to the
west-southwest.

The gusty winds and low humidity levels will lead to elevated fire
danger today. Please use caution to avoid sparking a fire in dry
grasses, as any fire could spread quickly.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A sharp rise in temperatures is expected Wednesday and Thursday.
Heat index readings may climb between 85 and 95 degrees. The
warmest temperatures will be south of Interstate 90.

Scattered thunderstorms may be possible Wednesday and Thursday,
with better focus for thunderstorms on Thursday. A strong to
severe storm could be possible in this timeframe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 9, 3:29 AM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
429 AM CDT MON MAY 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     TSTM WND GST     7 S PLATTE              43.29N 98.85W
05/09/2022  M60 MPH          CHARLES MIX        SD   PUBLIC

&&
Local storm report, May 9, 3:33 AM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
433 AM CDT MON MAY 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 AM     TSTM WND GST     9 SW PLATTE             43.29N 98.96W
05/09/2022  M60 MPH          CHARLES MIX        SD   PUBLIC

            WINDS GUSTED TO 60 MPH THROUGH 4:20 AM CDT.

&&

PS

The radar

The Sioux Falls radar (KFSD), 116 km away, was scanning. The volume nearest the first event began at 11:45 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lincoln

When
May 9, 5:45 AM CST to 5:47 AM CST
Where
Lincoln County, 6.39 mi NNE of Hendricks
Measured
1 in hail
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
44.600, -96.390

Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Hail, Lincoln

When
May 9, 5:57 AM CST to 5:59 AM CST
Where
Lincoln County, 12.1 mi NNE of Ivanhoe
Measured
1.5 in hail
Reported by
Public
Coordinates
44.630, -96.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029638, 1029639.